Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 71, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 5, 2022, 4:16 PM PDT for Riverside County, San Bernardino County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 4:16 PM PDT (23:16 UTC)
- Expired
- Aug 5, 2022, 5:25 PM PDT
- In force
- 69 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The Santa Ana Mts radar (KSOX), 148 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
486
WGUS55 KPSR 052316
FFWPSR
CAC065-071-060100-
/O.NEW.KPSR.FF.W.0071.220805T2316Z-220806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
416 PM PDT Fri Aug 5 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
San Bernardino County in southern California...
* Until 600 PM PDT.
* At 416 PM PDT, Emergency management reported thunderstorms
producing heavy rain across the warned area. Between 0.5 and 1
inch of rain has fallen. Flash flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of roadways and
normally dry washes.
* Some locations that will experience flash flooding include...
Northwest portions of Joshua Tree National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3404 11621 3412 11622 3412 11605 3411 11605
3411 11604 3408 11604 3408 11600 3405 11600
3403 11600 3403 11599 3403 11598 3404 11596
3398 11596 3397 11610
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ1 follow-up statement
772
WGUS75 KPSR 060025
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
525 PM PDT Fri Aug 5 2022
CAC065-071-060035-
/O.CAN.KPSR.FF.W.0071.000000T0000Z-220806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Bernardino CA-
525 PM PDT Fri Aug 5 2022
...FLASH FLOOD WARNING IS CANCELLED FOR RIVERSIDE AND SAN BERNARDINO
COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected in the vicinity of the Park Boulevard, the North
Entrance, and Indian Cove. Storms elsewhere in the Park may create a
flooding hazard.
LAT...LON 3404 11621 3412 11622 3412 11605 3411 11605
3411 11604 3408 11604 3408 11600 3405 11600
3403 11600 3403 11599 3403 11598 3404 11596
3398 11596 3397 11610
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:21 PM PDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 5, 1:21 PM PDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 121 PM MST Fri Aug 5 2022 .SYNOPSIS... Overall quiet monsoon conditions are expected today, with better chances over the southern & eastern Arizona high terrain by Saturday afternoon. As moisture increases again and the environment becomes more favorable for storm activity starting Sunday, more widespread chances for storms are expected, likely persisting through early next week. Temperatures will be warmer today and through the weekend, before slightly cooling next week. && .DISCUSSION... South-southwest flow has really aided in drying us out over the past 24 hours, especially across Arizona. The best moisture is actually from the Colorado River valley westward, where precipitable water values are approaching 2 inches. A shortwave scooting across southern California, will also aid in slightly better dynamics out west, with better shear and slightly cooler 850 mb temps. The best shower and storm chances will be in southeast California this afternoon, especially areas closer to the mountains (JTNP included). Coverage is expected to be isolated and the main risks with any storm will be frequent lightning, gusty winds, blowing dust, and brief heavy rain. There is a 10-30% chance of storms producing wind speeds in excess of 35 mph for much of southeast California, except areas in or around JTNP, which have a 30-50% chance. The best chances for storms will be between 2 and 8 pm PDT tonight. Quiet conditions will continue for southwest & south-central Arizona today due to limited activity in the high terrain and minimal outflows/boundaries to produce any additional storms in the lower deserts. Tomorrow, our flow starts to shift a little more southeasterly, helping to draw in more monsoonal moisture. Our 850 mb temps will still be quite warm though, so it would take a pretty strong outflow boundary to produce additional storms in the lower deserts. Currently, the most likely solution is that storms develop in the high terrain across eastern and southeastern Arizona. Then, HREF continues to indicate that the storms in SE AZ will generate a decent outflow boundary that will move into our forecast area and potentially pick up some dust on its way. The greatest dust impacts would likely be across northwest Pinal county, especially along I-10 near Casa Grande. Anyone planning to travel tomorrow in the late afternoon or early evening in this general area should remain weather aware. The chance of showers & storms redeveloping in the lower deserts from outflows is less than 10%. The best storm and rain chances will be across southern Gila county. However, any storm that develops tomorrow afternoon & evening will have the potential to produce frequent lightning, strong winds, heavy rain, and localized flooding. Although the expected increase in storm chances this weekend looks delayed until Sunday, there is overall good ensemble model support for a return to active monsoon conditions Sunday through early next week. From Sunday through at least Tuesday, the H5 high center is shown to be positioned somewhere around the Four Corners area which should provide a return of deep southeasterly moist advection throughout much of our region. Models also hint at another upper level inverted trough tracking out of the east, reaching Arizona either on Sunday or Monday, likely providing some larger scale forced ascent for monsoon storms. Any particular day from Sunday through early next week could see fairly widespread monsoon storms, but given it is still a few days out forecast confidence is still relatively low. As of right now, we are leaning toward Sunday being the day where potential storm impacts may involve more of a strong wind threat with subsequent days early next week transitioning more toward a heavy rain/flood threat as moisture levels could become excessive. Temperatures should also start to cool off Sunday into early next week with readings falling back closer to or just above 100 degrees. && .AVIATION...Updated 1750Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Mostly light winds will generally favor the W today. Periods of lgt/vrb conditions will also be seen. Another later than normal and short duration E switch on Sat morning is also likely. Otherwise, high terrain and distant thunderstorm activity is not expected to effect the Phoenix area. Skies will be mostly clear to partly cloudy with FEW-SCT mid-high decks. Southeast California/Southwest Arizona including KIPL and KBLH: Mostly clear skies and light winds will prevail across much of SE CA through the period. However, there is a slight 20 percent chance of a shower or thunderstorm at KIPL, with lower chances at KBLH, this afternoon. Any storms that develop would likely result in an abrupt wind shifts favoring the W, brief heavy rain and BKN mid cloud decks. && .FIRE WEATHER... A temporary drop in moisture and storm chances will be seen through Saturday, but improving chances are expected by Sunday. Active monsoon storm conditions across the region are likely Sunday through first half of next week. The elevated moisture levels and recent rainfall will keep the overall fire threat low. Minimum humidity levels will range mostly from 20-30%, except 30-40% over higher terrain of eastern areas. Overnight recovery will vary widely between 40-80% depending on thunderstorm and rainfall locations any given day. Winds will generally remain light with some occasional afternoon upslope gusts, and stronger gusts resulting from thunderstorm outflows. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Feldkircher/Kuhlman AVIATION...Sawtelle/Hirsch FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Aug 5, 3:52 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM PDT Fri Aug 5 2022
CAZ560-561-052330-
Joshua Tree NP West CA-Joshua Tree NP East CA-
352 PM PDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of San Bernardino and
Riverside Counties through 430 PM PDT...
At 347 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Lightning, locally heavy rain, and strong winds will make
outdoor recreation unsafe in northwest portions of Joshua
Tree National Park.
Locations impacted include...
Indian Cove, Park Boulevard, and the North Entrance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a vehicle or building if
available.
&&
LAT...LON 3408 11627 3412 11626 3412 11606 3408 11604
3407 11600 3403 11600 3403 11588 3384 11597
3397 11635 3408 11639
TIME...MOT...LOC 2247Z 198DEG 15KT 3406 11609
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:52 PM PDT | Special Weather Statement | PSR | Riverside | 38 min |
| Aug 5, 4:06 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 10 min |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.